Article Text

Download PDFPDF
A pharmacovigilance study on antiepileptic medications in a paediatric hospital in Italy
  1. Nicoletta Monti Guarnieri1,
  2. Adriana Pompilio2,
  3. Carla Marini1,
  4. Giovanni Battista Ortenzi1,
  5. Emanuela Andresciani1,
  6. Angela Maria Felicita Garzone3,
  7. Maria Consuelo Ieracitano1,
  8. Carlo Polidori4
  1. 1Hospital Pharmacy, Salesi Pediatric Hospital, Ancona, Italy
  2. 2Hospital Pharmacy, Azienda Ospedaliero Universitaria Ospedali Riuniti di Ancona Umberto I G M Lancisi G Salesi, Ancona, Italy
  3. 3Hospital Pharmacy, Salesi Pediatric Hospital, Marche Region, Ancona, Marche Region, Italy
  4. 4Experimental medicine and Public health, University of Camerino, Camerino, Italy
  1. Correspondence to Dr Carlo Polidori, University of Camerino, Camerino, Italy; carlo.polidori{at}unicam.it

Abstract

Objective The standard treatment for epilepsy is based on the appropriate use of antiseizure medications (ASMs) to prevent the recurrence of seizures. For the newer ASMs, however, little information on their safety profile is available. This work sought to fill this gap by creating a database for ASM use in a paediatric hospital and the adverse drug reactions (ADRs) reported.

Methods This observational single-centre study was conducted from January 2018 to December 2020 and recorded the type of ASM treatment for paediatric epileptic patients cared for at the Neuropsychiatry Unit of the Salesi Paediatric Hospital in Ancona, Italy, as well as any ADRs.

Results In all, 519 patients were admitted to the ward with a diagnosis of epilepsy, 362 (69.7%) of whom were prescribed ASMs. Valproic acid was the most frequently prescribed drug (29.96%), followed by levetiracetam (13.97%) and carbamazepine (9.16%). We recorded 24 ADRs in 20 patients, half of which (n=12) occurred with polytherapy. Among the ADRs associated with monotherapy, 25% (n=6) were induced by carbamazepine; 12.5% (n=3) were associated with either valproic acid, clonazepam or lamotrigine; 8.3% (n=2) were associated with perampanel, clobazam or levetiracetam; while one patient experienced ADR due to vigabatrin, one due to ethosuximide and one due to cannabidiol. The median patient age was 7.5 years and most ADRs were not serious.

Conclusion During the 3-year observation period, 6% of epileptic patients on ASMs showed one or more ADRs. Carbamazepine was responsible for about a quarter of these reactions, two of which were serious. Half of the ADRs occurred with polytherapy, which often included valproic acid and stiripentol. It is to be hoped that such active pharmacovigilance through the collaboration of hospital pharmacists and physicians will serve to improve the management of treatment.

  • DOCUMENTATION
  • Drug Monitoring
  • EVIDENCE-BASED MEDICINE
  • MEDICATION SYSTEMS, HOSPITAL
  • Quality of Health Care
  • DRUG-RELATED SIDE EFFECTS AND ADVERSE REACTIONS

Data availability statement

All data relevant to the study are included in the article or uploaded as supplementary information. Not applicable.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Data availability statement

All data relevant to the study are included in the article or uploaded as supplementary information. Not applicable.

View Full Text